Does Accutane have a hair loss side effect?

I've been taking Accutane for the last 1.5 years, and my hair started thinning. I tried supplements and some other products designated to strengthen your hair, but they didn't do much. Can Accutane be the cause of all this?

mrjack

M, 35, Florida

Tags:man age 25-34 balding hair loss side effects home treatment

Consensus

  • Accutane, the brand name for Isotretinoin (a synthetic form of Vitamin A) is a popular and effective treatment for severe acne.
  • Hair loss is a common side effect of Accutane treatment.
  • In the event that you do experience hair loss due to Accutane treatment, the issue will usually resolve after Accutane treatment is stopped.
  • Accutane is a prescription medication that should be used only under a doctor's supervision because it has some rare and potentially serious side effects.

The consensus is based on 2 doctor replies to this question. For more details, scroll down to read them.


Without an examination, the only answer I can give you is that Accutane may be to blame for your hair loss. Of course, age-related hair loss is extremely common -- particularly in men. Without an examination it can be difficult to say whether or not hair that thins is a direct result of Accutane.

Generally speaking, hair loss is not an issue unless high doses of Accutane are used. I have not seen many cases of hair loss due to Accutane but if you believe that Accutane is responsible for your thinning hair, I suggest a consultation with a board-certified dermatologist to discuss the issue.

In cases where hair loss is attributable to Accutane, the issue usually self-resolves after discontinuing treatment.

Yes, it's possible that Accutane is to blame for your hair thinning.

While millions of men experience natural androgenic alopecia, hair loss is also listed as a common side effect of Accutane treatment. Without knowing more about your dosage and other details, however, I can't give you any specific insight as to whether your hair loss is a direct result of the treatment.

In most cases, Accutane hair loss does not resemble male pattern baldness. It is characterized by an even thinning and, sometimes, a change in the texture of your hair. If you are experiencing hair loss in one specific area, then your hair loss may be due to additional/natural factors.

As you are probably aware, Accutane is an excellent treatment for severe acne but it does come with some potentially serious side effects. Common side effects include itching, dry skin, joint pain, and hair shedding. More serious side effects may include Crohn's disease, hearing loss, rapid heartbeat and even seizures.

It's important to remember that while hair loss or hair thinning is a possible Accutane side effect, the effect is usually temporary. When Accutane treatment is stopped, normal hair growth typically returns.